Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Had Roux-en-Y gastric bypass. Experiencing recurring stomach pain. Prescribed corticosteroid. Can carafate be given?

User rating for this question
Answered by

Practicing since : 2000
Answered : 1410 Questions
Dear Doctor,
DL had Roux-en-Y gastric bypass in 2003 and experienced a marginal ulcer afterwards and was given Carafate to successfully treat the symptoms. As time passed, she would experience recurring stomach pain, tell me her ulcer was acting up again, and take Carafate until the pain subsided. She is a psych RN and works in a high stress environment which seemed to correlate with the onset of stomach pain. She worked a seasonal schedule, 3 to 6 months on, a break, then 3 to 6 months again. The pain generally intensified when she was working on the psych unit but was kept under control when taking the medication. Symptoms generally subsided after a month or so of being off. Several years ago, in 2010-11, she was diagnosed severely anemic. She was sent to a facility several times to receive infusions to return her blood levels to normal. In 2012 as in years past, she underwent a pre-work physical with the normal blood and drug tests and passed. She returned to working at the psych ward and was not experiencing any significant levels of stomach pain and described her health as ‘feeling really good’ when she started the new contract extension. She had just extended her contract to work another month when she was injured and was immediately prescribed a corticosteroid for the inflammation that was to follow. She took a 60mg dose of a corticosteroid at 2:00 PM, she took another 60mg dose the next morning at about 6:30 PM and by 1:00 PM that day, less than 24 hours from the time of the first dose, she developed a ruptured duodenum ulcer with no noticeable symptoms during the week prior to the incident.
1. My question is this, given that the patient had previously experienced anemia and frequent stomach pain that subsided when taking the Carafate, is it likely that she had an ulcer in the duodenum at the time of the incident when she began taking the corticosteroid and that the rupture occurred due to the effects of the a corticosteroid?
2. Having had a gastric bypass, wouldn’t it be extremely hard to diagnose a duodenum ulcer since the dissected part of the stomach can’t be reached by a scope?
3. Wouldn’t peptic ulcer symptoms in the dissected part of the stomach be different for someone with a gastric bypass since the acid can only leave the dissected part of the stomach downward thru the duodenum into the small intestines?
4. After searching PubMed extensively, and having found numerous cases where corticosteroids were thought to be the cause of gastric problems, including ulcers, have you experienced such cases in your practice of medicine?
5. Have you had a lot of experience with patients with bypass surgery?
6. For what field or specialty are you board certified?
Posted Thu, 12 Sep 2013 in Digestion and Bowels
Answered by Dr. Amit Jain 9 days later
Brief Answer:
Hello, I hope she is recovering now

Detailed Answer:
Hello! Thanks for putting your query in XXXXXXX I am a Gastroenterologist (DM).

Ans 1:Yes it is possible that rupture may be due to corticosteroids

Ans 2: No, anastomosis is in reach to endoscope easily

Ans 3: Peptic ulcer usually has almost the same symptoms and complication anywhere

Ans 4: Yes I have seen two such patients with complications who were taking corticosteroid

Ans 5: I haven't done bypass surgery myself since I am a Gastroenterologist but I have done done diagnostic and therapeutic endoscopies in these patients. Also I have referred patients to GI surgeon for by pass surgery if indicated after doing diagnostic test

Ans 6: Gastroenterology (I am DM in Gastroenterology )

I hope I have answered your query and this will help you. Remain in touch and get-well soon.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor